Parents don’t want their addicted child to die from an overdose. Yet, last year, according to the Centers for Disease Control, drug overdose deaths soared to more than 93,000, 30% higher than the previous year.
Would you be able to recognize an overdose and be prepared to deal with it?
According to the American Addiction Centers, an overdose represents a pathologic level of drug toxicity at such a magnitude that it overwhelms normal physiological functioning symptoms. Of course, the symptoms will vary, according to the drug(s) taken.
Here are some general symptoms associated with various overdoses:
- severe chest pain, seizures, severe headaches, difficulty breathing, delirium. agitation or anxiety.
- deviations from normal body temperature.
- passing out or an unresponsive loss of consciousness.
- abnormal breathing
- fast, slow or irregular pulse.
- change in skin color: bluish if respiratory depression or ruddy after cardiovascular overstimulation.
If the drug is injected rather than swallowed, its effects will be quicker.
If you sense an overdose, here are some tips to handle this emergency:
- Call 911 to report emergency.
- Don’t leave the person alone.
- Have “Narcan” (naloxone) at home and learn how to use it. It’s a nasal spray that will reverse the effects of an overdose. These states sell Narcan over-the-counter: California, Kentucky, New Hampshire, New Mexico, New York, Rhode Island, Vermont and Washington State.
- Turn the person so if they vomit, they won’t choke.
- Don’t worry about reporting a person who has overdosed. The Good Samaritan Laws legally protects the person who suffered an overdose as well as those who call 911 to report the emergency. These laws are in eight states: Arizona, Idaho, Iowa, Kansas, Maine, Mississippi, Oklahoma, and South Carolina.
National Overdose Day is recognized yearly on August 31. Its purpose is to raise awareness of the potential ominous problem facing those addicted. It represents the world’s largest annual campaign to end overdose, remember those who have died as a result of overdose, and share the grief that these families and friends face because of their loved ones’ lives cut short.
Wesley Cullen Davidson
Wesley Cullen Davidson is an award-winning freelance writer and journalist specializing in parenting. Currently, she is targeting her writing about recovery to parents whose children have substance abuse disorders.